Alert archive / Tennessee / Tornado Warnings in 2009

Tornado Warning 100, NWS Nashville, TN

September 7, 2009Warren County, Tennessee

NWS Nashville, TN issued this tornado warning at Sep 7, 2009, 6:44 PM CDT for Warren County, Tennessee. It was in force for 31 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2009, 6:44 PM CDT (23:44 UTC)
Expired
Sep 7, 2009, 7:15 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Warren County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 6:57 PM CDTTORNADO3 Nw Mcminnville, TNLARGE TREES SNAPPED AND UPROOTED...TRAILER ROOF PEELED BACK...SIDING PEELED OFF HOMES ON LAWS ROAD.
Sep 7, 7:00 PM CDTTSTM WND DMG3 Nw Mcminnville, TNLARGE TREES SNAPPED AND UPROOTED...TRAILER ROOF PEELED BACK...SIDING PEELED OFF HOMES ON LAWS ROAD. NWS WILL SURVEY DAMAGE WEDNESDAY MORNING.
Sep 7, 7:01 PM CDTFUNNEL CLOUD1 Sw Mcminnville, TNRESIDENT CALLED S.O. AND REPORTED A FUNNEL CLOUD ON VERVILLA ROAD JUST SOUTHWEST OF THE CITY OF MCMINNVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1841 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1841 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
673 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 072344
TOROHX
TNC177-080015-
/O.NEW.KOHX.TO.W.0100.090907T2344Z-090908T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
644 PM CDT MON SEP 7 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  WARREN COUNTY IN MIDDLE TENNESSEE...

* UNTIL 715 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHWEST OF MCMINNVILLE...MOVING SOUTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  MCMINNVILLE BY 705 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3576 8597 3581 8593 3585 8587 3586 8582
      3585 8577 3568 8558 3565 8557 3564 8557
      3554 8573 3553 8577
TIME...MOT...LOC 2344Z 321DEG 14KT 3576 8583

$$

JLM
1 follow-up statement
000 
WWUS54 KOHX 072355
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
655 PM CDT MON SEP 7 2009

TNC177-080015-
/O.CON.KOHX.TO.W.0100.000000T0000Z-090908T0015Z/
WARREN TN-
655 PM CDT MON SEP 7 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR WARREN
COUNTY...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A POSSIBLE TORNADO.  THIS TORNADO WAS LOCATED NORTHWEST OF 
MCMINNVILLE...MOVING SOUTHEAST AT 15 MPH.

THE TORNADO WILL BE NEAR...
  MCMINNVILLE BY 705 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3576 8597 3581 8593 3585 8587 3586 8582
      3585 8577 3568 8558 3565 8557 3564 8557
      3554 8573 3553 8577
TIME...MOT...LOC 2354Z 321DEG 14KT 3573 8580

$$

JLM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Sep 7, 2:00 PM CDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 7, 2:00 PM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
200 PM CDT MON SEP 7 2009

.DISCUSSION...UPPER TROUGH MOVING ACROSS MIDDLE TENNESSEE TODAY,
WITH SCATTERED CONVECTION FIRING IN THE UNSTABLE AIR MASS THATS
IN PLACE. MORNING SOUNDING FROM OHX CAME IN WITH A LIFTED INDEX OF
-7.2, CAPE OF 2703 J/KG, AND PRECIPITABLE WATER OF 1.61 INCHES.

ATMOSPHERIC MODELS DO SHOW SOME DRYING DURING THE NEXT COUPLE OF
DAYS, ALTHOUGH AN UPPER LOW REMAINS IN PLACE JUST TO OUR NORTH,
MAINTAINING A NORTHWEST FLOW ALOFT AND KEEPING THE MID-LEVELS
UNSTABLE. THUS, AFTERNOON ISOLATED THUNDERSTORMS WILL BE A FIXTURE
IN THE PUBLIC FORECAST THROUGH SATURDAY.

BY SUNDAY, THE NEXT SURFACE FRONT WILL MAKE ITS WAY INTO THE
MISSISSIPPI VALLEY, INCREASING OUR CHANCE OF CONVECTION HERE IN
MIDDLE TENNESSEE.

OTHERWISE, LOOK FOR LITTLE CHANGE IN TEMPERATURE TRENDS THE NEXT 7
DAYS, WITH READINGS REMAINING CLOSE TO SEASONAL VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      64  85  63  86 /  20  20  10  20
CLARKSVILLE    61  86  58  86 /  20  20  10  20
CROSSVILLE     60  80  60  81 /  20  20  10  20
COLUMBIA       63  86  63  86 /  20  20  10  20
LAWRENCEBURG   63  86  63  87 /  20  20  10  20
WAVERLY        62  86  61  86 /  20  20  10  20
&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROSE
Hazardous weather outlook, Sep 7, 5:03 AM CDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
503 AM CDT MON SEP 7 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-081000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
503 AM CDT MON SEP 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT MIDDLE
TENNESSEE THROUGH TONIGHT. DANGEROUS CLOUD TO GROUND LIGHTNING
WILL ACCOMPANY ALL THE STORMS...AND A FEW STORMS COULD PRODUCE
STRONG WINDS...HAIL...AND LOCALLY VERY HEAVY DOWNPOURS.

PATCHY FOG DEVELOPMENT IS AGAIN EXPECTED AFTER MIDNIGHT TONIGHT
ACROSS THE ENTIRE MID STATE.

MOTORIST SHOULD EXERCISE CAUTION WHILE DRIVING ON AREA ROADWAYS
AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE BRIEF AND ISOLATED NATURE OF POSSIBLE SEVERE WEATHER...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

31/JBW

In the hours before

Special weather statement, Sep 7, 2:59 PM CDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
259 PM CDT MON SEP 7 2009

TNZ077-079-072100-
COFFEE-GRUNDY-
INCLUDING THE CITIES OF...TULLAHOMA...MANCHESTER...TRACY CITY...
ALTAMONT...COALMONT
259 PM CDT MON SEP 7 2009

...STRONG STORMS ACROSS SOUTHERN COFFEE AND GRUNDY COUNTIES...

AT 3 PM CDT...STRONG THUNDERSTORMS WERE MOVING ACROSS ARNOLD
ENGINEERING DEVELOPMENT CENTER WITH FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH ALONG WITH PEA SIZE
HAIL. STRONG STORMS ALSO EXTENDED ACROSS NORTHERN GRUNDY COUNTY.
THESE STORMS ARE BEING MONITORED CLOSELY AND COULD QUICKLY BECOME
SEVERE. MOVE INDOORS WHERE THUNDERSTORMS APPROACH.

BOYD
Local storm report, Sep 7, 4:32 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
432 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             7 NNE BIG SANDY         36.33N 88.04W
09/07/2009  E0.75 INCH       BENTON             TN   PUBLIC

            RESIDENT ON COUNTY ROAD 1757 REPORTED PENNY SIZE HAIL.

&&

JLM
Local storm report, Sep 7, 5:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
557 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             8 N LIVINGSTON          36.50N 85.33W
09/07/2009  E0.88 INCH       OVERTON            TN   LAW ENFORCEMENT

            REPORTED IN THE ALLONS COMMUNITY.

&&

04
Local storm report, Sep 7, 5:58 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
558 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             7 NNW LIVINGSTON        36.48N 85.38W
09/07/2009  E0.75 INCH       OVERTON            TN   PUBLIC

            RESIDENT ON WOOD RIVER LANE REPORTED PENNY SIZE HAIL.

&&

JLM
Local storm report, Sep 7, 6:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
635 PM CDT MON SEP 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 SSE SMITHVILLE        35.89N 85.79W
09/07/2009  E0.88 INCH       DEKALB             TN   PUBLIC

            RESIDENT ON JACOBS-PILLAR ROAD REPORTED NICKEL SIZE HAIL.

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 12:47 PM CDTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton42 min
Sep 7, 2:31 PM CDTSevere Thunderstorm WarningOHXCumberland44 min
Sep 7, 3:05 PM CDTSevere Thunderstorm WarningOHXGrundy40 min
Sep 7, 4:16 PM CDTSevere Thunderstorm WarningOHXBenton, Houston, Humphreys, Stewart19 min
Sep 7, 5:17 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson28 min
Sep 7, 5:36 PM CDTSevere Thunderstorm WarningOHXClay, Overton, Pickett24 min
Sep 7, 5:51 PM CDTSevere Thunderstorm WarningOHXDeKalb24 min
Sep 7, 6:22 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Warren23 min

Nearby

Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.